• 1.

    Warkentin, TE, A Greinacher, A Koster, et al. :Treatment and prevention of heparin-induced thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). .Chest 133::340S. ,2008. .

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation
  • 2.

    Martel, N, J Lee, and PS Wells. :Risk for heparin-induced thrombocytopenia with unfractionated and low-molecular-weight heparin thromboprophylaxis: a meta-analysis. .Blood 106::2710. ,2005. .

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation
  • 3.

    Warkentin, TE, MN Levine, J Hirsh, et al. :Heparin-induced thrombocytopenia in patients treated with low-molecular-weight heparin or unfractionated heparin. .N Engl J Med 332::1330. ,1995. .

    • Crossref
    • Search Google Scholar
    • Export Citation
  • 4.

    Harbrecht, U, B Bastians, A Kredteck, et al. :Heparin-induced thrombocytopenia in neurologic disease treated with unfractionated heparin. .Neurology 62::657. ,2004. .

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation
  • 5.

    Girolami, B, P Prandoni, PM Stefani, et al. :The incidence of heparin-induced thrombocytopenia in hospitalized medical patients treated with subcutaneous unfractionated heparin: a prospective cohort study. .Blood 101::2955. ,2003. .

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation
  • 6.

    Morris, TA, S Castrejon, G Devendra, et al. :No difference in risk for thrombocytopenia during treatment of pulmonary embolism and deep venous thrombosis with either low-molecular-weight heparin or unfractionated heparin: a metaanalysis. .Chest 132::1131. ,2007. .

    • Crossref
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 7.

    Warkentin, TE, JA Sheppard, CS Sigouin, et al. :Gender imbalance and risk factor interactions in heparin-induced thrombocytopenia. .Blood 108::2937. ,2006. .

  • 8.

    Warkentin, TE, CP Hayward, LH Boshkov, et al. :Sera from platelets with heparin-induced thrombocytopenia generate platelet-derived microparticles with procoagulant activity: an explanation for the thrombotic complications of heparin-induced thrombocytopenia. .Blood 84::3691. ,1994. .

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation
  • 9.

    Warkentin, TE and JG Kelton. :A 14-year study of heparin-induced thrombocytopenia. .Am J Med 101::502. ,1996. .

  • 10.

    Scott, JR, MB Klein, T Gernsheimer, et al. :Arterial and venous complications of heparin-induced thrombocytopenia in burn patients. .J Burn Care Res 28::71. ,2007. .

    • Crossref
    • PubMed
    • Web of Science
    • Search Google Scholar
    • Export Citation
  • 11.

    Warkentin, TE and JG Kelton. :Temporal aspects of heparin-induced thrombocytopenia. .N Engl J Med 344::1286. ,2001. .

  • 12.

    Greinacher, A, J Amiral, V Dummel, et al. :Laboratory diagnosis of heparin-associated thrombocytopenia and comparison of platelet aggregation test, heparin-induced platelet activation test, and platelet factor 4/ heparin enzyme-linked immunosorbent assay. .Transfusion 34::381. ,1994. .

    • Crossref
    • PubMed
    • Search Google Scholar
    • Export Citation
  • 13.

    Alving, BM. :How I treat heparin-induced thrombocytopenia and thrombosis. .Blood 101::31. ,2003. .

  • 14.

    Coutre, S. :Heparin-induced thrombocytopenia: Up-to-date online version 18.2 .Available at: www.uptodate.com. .Accessed July 1, 2010.

Heparin-induced Thrombocytopenia in the Setting of Perioperative Bridging for Podiatric Surgery

A Case Report

View More View Less
  • 1 Department of Podiatry, Carl T. Hayden VA Medical Center, Phoenix, AZ.
Restricted access

Heparin is an anticoagulant commonly used to treat and prevent deep venous thrombosis. Heparin-induced thrombocytopenia and possible thrombosis are serious complications associated with its use. This can occasionally complicate treatment of patients undergoing podiatric surgery. Heparin-induced thrombocytopenia is often not immediately recognized and is underreported in podiatric medicine literature. The goal of this case report is to highlight the multiple risk factors associated with the development of heparin-induced thrombocytopenia and to aid with early recognition, understanding of pathogenesis, and treatment options. (J Am Podiatr Med Assoc 103(1): 67–72, 2013)

Corresponding author: Robert G. Frykberg, DPM, MPH, Department of Podiatry, Carl T. Hayden VA Medical Center, 650 E Indian School Rd, Phoenix, AZ 85012. (E-mail: Robert.Frykberg@med.va.gov)